New York, 2021Damaging Winds and Lightning Strike in New York, June 8, 2021
June 8, 2021 · NWS OKX · 11 events in 5 counties and zones
A surface trough in a warm and humid air mass triggered severe thunderstorms across Southeastern New York.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $76,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface trough in a warm and humid air mass triggered severe thunderstorms across Southeastern New York.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 8, 10:46 AM EST, 44 minutes earlier.
Area forecast discussion, Jun 8, 10:46 AM EST, 44 minutes before
Area Forecast Discussion
National Weather Service New York NY
1146 AM EDT Tue Jun 8 2021
.SYNOPSIS...
A Bermuda high pressure remains today and gradually retreats
farther offshore tonight and Wednesday. A back door cold front
passes through the region Wednesday night as high pressure
builds to the north. The front stalls south of the area
Thursday with weak low pressure moving along the front. Weak
surface low pressure passes by to the south Friday and into the
early weekend. Weak high pressure looks to return the beginning
of next week with a cold front approaching the area on Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Forecast is generally on track. Any fog across the area has
lifted. Showers and thunderstorms have developed just to the
west of the forecast area as of 11 am, so increased chances for
precipitation for portions of the Lower Hudson Valley and
Northeast New Jersey. Heat and humidity will continue today.
Heat index values were already in the middle to upper 90s in
portions of Northeast New Jersey, with lower 90s across New York
City. Although dew points are in the 70s, do expect dew points
to lower a degree or perhaps two as we head into late morning
and afternoon as some strengthening in wind (although minor) may
aid in bringing some slightly lower dew points from aloft.
Additionally, as we head into the peak heating of the day,
clouds are expected to increase from the west with the
development of the showers and thunderstorms, limiting heating.
So, although some areas of New York City may hit 95, do not
think it will be widespread or long lasting enough to warrant a
Heat Advisory.
Weak upper ridging from Bermuda high pressure remains today
and gradually weakens tonight. In the weak flow shortwave
energy and convective vort maxes will be moving into the region.
High CAPE values, up to around 2000 J/kg, surface instability,
and increasing low level lapse rates will lead to areas of
thunderstorms this afternoon and into this evening with the
beast chances across the inland areas, with storms gradually
weakening as the areas moves into the marine environment.
Steering winds will be weak, mainly up to 10kt and possibly up
to 15kt, resulting in slow moving storms. And with high
precipitable waters values increasing up to 2 to 2.25 inches
there is the potential for heavy rainfall and localized flash
flooding.
Heat and high humidity, with dew points into the upper 60s, and
lower 70s with keep heat indices in the mid to upper 90s across
much of northeastern New Jersey, and a heat advisory remains in
effect until 800 PM EDT. Timing of the thunderstorms could also
limit reaching heat advisory criteria.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
The upper ridge weakens Wednesday as a longwave upper trough
slowly drifts into the northeast. Additional convective vort
maxes will be moving into the region Wednesday with the steering
flow even weaker than Tuesday, with the flow 5 to around 10kt.
Precipitable waters will again be just over 2 inches, and
scattered thunderstorms with heavy rainfall and localized flash
flooding will be possible once again. Heat and humidity will
remain Wednesday ahead of an approaching cold front, and heat
advisory criteria may be reached again across northeastern New
Jersey. However, cloud cover and additional convection will be
limiting factors and will not extend the advisory at this time.
The backdoor cold front passes through Wednesday night and
stalls south of the area, as surface high pressure builds into
northern New England. Weak low pressure tracks into the western
areas along the stalled boundary late Wednesday night into
Thursday with the best chances of precipitation to the south and
west. The airmass will be more stable by Thursday and will not
mention thunder.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A stalled front to the south will be the focus for the
development of a weak surface low pressure. With primarily
easterly flow and overcast skies, Friday will be relatively cool
with highs only in the upper 60s and possibly low 70s. Rain
showers will also be possible through much of the overnight
Thursday and through the day on Friday.
As the low slowly moves offshore Saturday, it may elongate and
interact with another weak system approaching from the west. This
will allow for at least the slight chance of a rain shower through
the day with highs moderating a bit into the middle 70s.
Persistent upper-level troughing and weak disturbances sliding
through the area will continue to result in the potential for
showers on Sunday, Monday, and Tuesday particularly in the afternoon
each day, but little if any instability will allow for any
precipitation to remain showers and not thunderstorms.
&&
.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
A surface trough develops this afternoon and evening allowing
for the development of thunderstorms in the afternoon and
lingering into the evening.
Mainly VFR this afternoon outside of any convection.
Showers and thunderstorms with the potential for heavy rain will
be possible. Showers and storms can develop as early as 18Z but
will be more likely in the 20-00Z timeframe. Any storms that
develop will be fairly slow moving.
Redevelopment of low stratus and fog will be possible for most
terminals tonight with saturated low levels. IFR or lower
conditions are expected for the coastal terminals especially.
Winds tonight become light and variable outside of the New York
metro terminals. The NYC metro terminals should see winds remain
between 5 and 8kts.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments are likely in category changes with timing of
thunderstorms this afternoon and fog/low stratus tonight.
The afternoon KJFK haze potential is YELLOW, which implies slant
range visibility 4-6SM outside of a cloud.
The afternoon KLGA haze potential is YELLOW, which implies slant
range visibility 4-6SM outside of a cloud.
The afternoon KEWR haze potential is YELLOW, which implies slant
range visibility 4-6SM outside of a cloud.
.OUTLOOK FOR 12Z WEDNESDAY THROUGH SATURDAY...
.Wednesday...Mainly VFR. IFR possible in low stratus/fog along
the coast early. Chance of scattered thunderstorms, mainly in
the afternoon and evening.
.Thursday...Mainly VFR, but MVFR possible with a chance of
afternoon showers, mainly north and west of the New York metro.
.Friday...Chance of MVFR in showers.
.Saturday...Mainly VFR, except MVFR or lower in isolated
showers.
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
&&
.MARINE...
Patchy fog may linger across the eastern ocean waters, mainly
south of East Hampton to Montauk point. The area was moving east
and its possible over the next couple of hours the fog and low
clouds exit the region.
Otherwise, winds and seas remain below SCA levels across all
the forecast waters today through Thursday.
Low pressure passing by to the south will elevate seas to near
SCA threshold Friday and especially Saturday before falling
below threshold on Sunday. Wind gusts will also be marginal on
Friday with gusts to 25 kt possible on the ocean waters.
&&
.HYDROLOGY...
Rainfall of 1/2 to 1 inch is possible today into this evening
with locally higher amounts, with the threat of localized flash
flood with slow moving thunderstorms. Slow moving thunderstorms
are possible again Wednesday with the threat of localized flash
flooding once again.
No hydrologic impacts are expected Thursday through Monday.
&&
.TIDES/COASTAL FLOODING...
There is a moderate risk for the development of rip currents at
the ocean beaches today.
There is a low risk for the development of rip currents at
the ocean beaches on Wednesday.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...Heat Advisory until 8 PM EDT this evening for NJZ004-006-
103>108.
MARINE...None.
&&
SYNOPSIS...MET/MW
NEAR TERM...JP/MET
SHORT TERM...MET
LONG TERM...MW
AVIATION...DW/MW
MARINE...MET/MW
HYDROLOGY...MET/MW
TIDES/COASTAL FLOODING...METHazardous weather outlook, Jun 8, 8:25 AM EST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
925 AM EDT Tue Jun 8 2021
NJZ004-006-103>108-091330-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-
925 AM EDT Tue Jun 8 2021
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast New Jersey.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
There will be scattered thunderstorms, mainly this afternoon and this
evening. There is the potential for heavy rainfall which may produce
localized flash flooding. Gusty winds and lightning strikes are also
threats.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a low probability for widespread hazardous weather that
would meet NWS warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please safely report significant
weather conditions while following local, state, and CDC guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ005>012-NJZ002-NYZ067>075-078>081-176>179-091330-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-Orange-Putnam-
Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
925 AM EDT Tue Jun 8 2021
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
There will be scattered thunderstorms, mainly this afternoon and this
evening. There is the potential for heavy rainfall which may produce
localized flash flooding. Gusty winds and lightning strikes are also
threats.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a low probability for widespread hazardous weather that
would meet NWS warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please safely report significant
weather conditions while following local, state, and CDC guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ350-353-091330-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
925 AM EDT Tue Jun 8 2021
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather that would meet NWS
warning criteria is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please safely report significant
weather conditions while following local, state, and CDC guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-338-340-345-355-091330-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
925 AM EDT Tue Jun 8 2021
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather that would meet NWS
warning criteria is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please safely report significant
weather conditions while following local, state, and CDC guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
Thunderstorm Wind, Orange
- When
- June 8, 11:30 AM EST
- Where
- Orange County, 0.6 mi N of Port Jervis
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Broadcast Media
- Coordinates
- 41.379, -74.702
Large tree down in front of the Port Jervis Fire Department.
Thunderstorm Wind, Orange
- When
- June 8, 12:00 PM EST
- Where
- Orange County, 0.86 mi NW of Tristates
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 41.380, -74.690
Numerous trees down into wires, almost entire city without power.
Thunderstorm Wind, Orange
- When
- June 8, 12:19 PM EST
- Where
- Orange County, 0.45 mi SSW of Goshen
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 41.394, -74.334
Downed tree on 17A, just past Greenwich Avenue and US6.
Thunderstorm Wind, Orange
- When
- June 8, 12:32 PM EST
- Where
- Orange County, 0.69 mi S of Chester
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Broadcast Media
- Coordinates
- 41.360, -74.280
Trees reported down on a house in Chester.
Thunderstorm Wind, Rockland
- When
- June 8, 2:09 PM EST
- Where
- Rockland County, 1.04 mi W of Sparkill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 41.030, -73.950
Large branches were reported down.
Thunderstorm Wind, Rockland
- When
- June 8, 2:26 PM EST
- Where
- Rockland County, 0.64 mi W of Palisades
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 41.020, -73.942
Tree reported down on NY 303 northbound between Campbell Avenue and Oak Tree Road in Orangetown with partial blockage of one lane.
Lightning, Rockland
- When
- June 8, 2:59 PM EST
- Where
- Rockland County, Monsey
- Property damage
- $6,000
- Reported by
- Trained Spotter
- Coordinates
- 41.120, -74.070
House struck by lightning with smoke coming from the electric panel with fire department dispatched.
Thunderstorm Wind, Queens
- When
- June 8, 3:14 PM EST
- Where
- Queens County, 1.36 mi NNW of Woodside
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Broadcast Media
- Coordinates
- 40.767, -73.933
A tree snapped and fell on a car, taking down wires on 31st Drive.
Thunderstorm Wind, Bronx
- When
- June 8, 3:20 PM EST
- Where
- Bronx County, 1.05 mi W of New York Northern
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 40.850, -73.870
Downed trees reported across the Bronx with tree service requested, with time estimated by radar.
Thunderstorm Wind, Queens
- When
- June 8, 3:43 PM EST
- Where
- Queens County, 2.81 mi S of Woodhaven
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.660, -73.840
Trees reported down across Queens with tree service requested.
Thunderstorm Wind, Nassau
- When
- June 8, 3:57 PM EST
- Where
- Nassau County, 1.26 mi WSW of Baldwin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Broadcast Media
- Coordinates
- 40.640, -73.650
Large tree limb fell down onto SUV causing damage on Atlantic Avenue in Oceanside.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, June 8, 20211 death · 1 event
- Drought in South Dakota, June 8 to 30, 2021$12 million · 11 events
- Flash Flooding and Heavy Rain in Mississippi, June 8 to 10, 2021$2.2 million · 6 events
- Drought in Minnesota, June 8 to 30, 2021$704,000 · 4 events
- Tornadoes in Indiana, June 8, 20211 injured · $31,000 · EF1 · 3 events
- Flash Flood and Damaging Winds in Massachusetts, June 8, 2021$84,000 · 50 kt wind · 10 events
- Flash Flooding and Debris Flows in Puerto Rico, June 8 to 10, 2021$14,000 · 46 events
- Damaging Winds in Alabama, June 8, 2021$26,000 · 52 kt wind · 32 events
- Drought in Nebraska, June 8 to 30, 2021$100,000 · 1 event
- Flash Flooding in Pennsylvania, June 8, 2021$77,000 · 4 events
- Flash Flooding in New York, June 8, 2021$59,000 · 7 events
- Flash Flooding and Hail in Montana, June 8, 20214 in hail · 38 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954979, 954980, 954981, 954978, 955929, 955931, 955979, 955966, 955967, 955974, 955977.